Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Viread side effects?
Oct 13, 2003

Briefly, I'm 50 yrs old, positive since 1989 and have been on a variety of meds since then. For the last three years I've been on Agenerase, Kaletra, Epivir, and Zerit. My t-cells bounce around between 350 and 500 and my viral load has remained undetectable, except for a "blip," as my doctor calls it every 9-12 months. During these "blips" my viral load shows up at 100 to 500, but then disappears for another extended period. This time my doctor decided to try and stop this and had me stop taking Zerit (after a genotype showed a partial resistance at that point) and start taking Viread in its place. I've been on the same regimine including the Viread now for two weeks and feel awful. My muscles ache like flu symptoms, I feel slightly nauseous most of the time, and worst of all, I have no energy. My blood tests have never shown any sign of my being close to anemic. I'm wondering if I can expect these Viread symptoms to go away -- I was feeling fine without it. I haven't found anything in the literature that talks about side effects quite like I'm experiencing. I'd rather that my doctor had not changed this drug since things weren't going badly, given my three year+ pattern, but he is committed to complete, lasting undetectability. It's more important to me to be able to continue to work and live a somewhat normal life. I guess I'm looking for a second opinion.

Thanks, Stan

Response from Dr. Frascino

Hello Stan,

HIV drugs are very potent and can have a wide array of side effects. True, Viread is considered to have fewer potential side effects than some other drugs, but if no other cause for your symptoms has been found, and if these symptoms began at the time of your switch from Zerit to Viread, then this indeed could be the problem or part of the problem. Clinical studies have shown nausea, vomiting, diarrhea and flatulence are the most likely short-term side effects of Viread.

So what to do? See your HIV specialist or get a second opinion to completely evaluate your current condition. A temporary medication switch and then re-challenge with Viread may be necessary to firmly establish Viread as the culprit. Other causes are still very much a possibility. I should also mention many medication side effects are transient. These side effects may resolve or at least get significantly better during the first 6-8 weeks of therapy. If, however, the medication side effects last longer than this, they aren't likely to spontaneously resolve, and a change of medications might be in order.

Good luck.

Dr. Bob


Previous
Are meds causing fatigue and drop in HCT?
Next
Anal play with no penetration

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement